Virginia, 2017Flash Flood and Hail in Virginia, May 27, 2017
May 27, 2017 · NWS MRX · 3 events in 2 counties and zones
Widespread convective event developed across the entire region ahead of an outflow boundary that shifted southeast out of the Ohio Valley. An unstable air mass and more than sufficient wind shear helped the storms strengthen generating damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread convective event developed across the entire region ahead of an outflow boundary that shifted southeast out of the Ohio Valley. An unstable air mass and more than sufficient wind shear helped the storms strengthen generating damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 27, 2:15 PM EST, 3 hours 50 minutes earlier.
Area forecast discussion, May 27, 2:15 PM EST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
315 PM EDT Sat May 27 2017
.SHORT TERM /This Afternoon through Sunday/...
Complex 12 to 24 hours across the eastern Tennessee Valley and
Southern Appalachian region due to the threat for scattered to
potentially widespread strong to severe thunderstorms.
Morning cloud cover continues to break up as heating is rapidly
breaking the capping inversion in place. Earlier convection
across NW TN dissipated as it tracked into the Plateau, but has
laid a couple of outflow boundaries along the I-40 corridor and
across the Northern Plateau back into southern KY. Additionally, a
weak front will be in the vicinity later on this evening across
SW VA and southern KY. These boundaries will serve as a source
and focus for convection later on by the late afternoon and
evening as shown all of the mesoscale models. The peak timing of
this activity will be 4 PM to 10 PM EDT, with coverage being
scattered in nature at around 40-60 percent. In addition, an
upper-level perturbation/shortwave that will drop of the mid-
Mississippi Valley toward the Southern Appalachians later this
afternoon and evening. This may provide enough forcing to overcome
the lingering inhibition currently in place by around 20-22z
later this afternoon.
As noted in the morning discussion though, a favorable
environment exist for any of this activity to quickly become
strong to severe. The main threats will be large hail and
downbursts. MLCAPE values are progged to be in the 2000-2500 J/kg
range, with MUCAPEs over 3000 J/kg at times. Hail CAPEs (1500 J/kg
and DCAPEs over 1000 J/kg) will create a very favorable
thermodynamic environment for strong updrafts, capable of
supporting the aforementioned threats. Bulk shear values are quite
high in the 40-50 kt range across the area, though unidirectional
in nature -- thus an ESE storm motion is expected. Straight
hodographs in this shear environment would favor organized,
multicell clusters and supercells (as well as numerous splitting
cells). A low-end tornado threat will exist thanks to the presence
of these boundaries -- though a less favorable 0-1 km shear
profile limits this. Still, areas to watch will be supercells
that can form along boundaries with a localized backed wind
profile.
The forecast for tonight into Sunday is less certain. Mesoscale
models do, however, continue to show a much faster progressing MCS
pushing out of NW and Middle TN into northern AL and the
Central/southern Valleys of East Tennessee late tonight. The main
question will be the exact timing and strength. Lower res models
are slower, but may be underestimating the higher forward
propagation that can occur in higher CAPE environments. Thus,
favored the mesoscale models (HRRR/NSSL-WRF/3-km NAM) over the
GFS/NAM-12 solutions. Damaging straight-line winds would be the
main threat with this activity.
Storms will weaken as they push across the area Sunday morning and
may leave a lull in precipitation (thanks to a more stable air
mass) for most of the morning and afternoon. If some heating can
occur during the late morning thru mid afternoon, a third round of
severe storms is possible late Sunday afternoon, evening and
overnight -- along/near where the front stalls out. This part of
the forecast remains fairly uncertain at this time.
.LONG TERM /Sunday Night through Saturday/...
Will remain in an active weather pattern early in the extended as
a weakening cold front moves through the Southern Appalachian
Region. A line of convection is expected to develop along/ahead of
this frontal boundary...effecting the MRX CWA overnight Sunday
into Monday morning. With recent convection...the air mass in
place should be only weakly unstable and the chance of strong to
severe storms is limited. The frontal boundary is expected to
stall just south of the TN/GA boarder Monday night and could see
scattered convection continue along our southern boarder Monday
night and Tuesday. Models begin to diverge Wednesday through the
end of the extended and confidence is low. Current trend is to
remain in a wet...unsettle pattern with the boundary remaining in
the vicinity Wednesday and Thursday and the next system moving in
around the Friday/Saturday time frame. All of this will keep 20 to
40 POPs in place over our area through the last half of the
extended.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 68 85 69 82 / 60 60 60 40
Knoxville McGhee Tyson Airport, TN 66 82 66 79 / 50 60 60 40
Oak Ridge, TN 66 82 66 79 / 60 60 60 40
Tri Cities Airport, TN 61 79 63 78 / 60 60 60 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
AMP/MJB
Hazardous weather outlook, May 27, 2:16 PM EST, 3 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
316 PM EDT Sat May 27 2017
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
316 PM EDT Sat May 27 2017 /216 PM CDT Sat May 27 2017/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Numerous strong to severe thunderstorms are expected across the
ares during the late afternoon and evening hours, with damaging
winds and large hail up to golfball size being the main threat.
The most likely timing for severe storms is between 5 pm and 11 pm
EDT.
Another round of severe weather is possible late tonight into
Sunday morning as a strong line of storms drops into the region
from the northwest. The potential for damaging winds will exist
with this system.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
On Sunday evening and night another round of showers and
thunderstorms is possible, with some of the storms potentially
becoming strong to severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this weekend.
In the hours before
Special weather statement, May 27, 4:46 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
546 PM EDT SAT MAY 27 2017
VAZ006-272230-
Russell VA-
546 PM EDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL COUNTY UNTIL
630 PM EDT...
At 546 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lebanon, Honaker, Dye and Rosedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3704 8182 3696 8178 3695 8182 3689 8189
3687 8194 3690 8212 3705 8210 3704 8208
3705 8204 3707 8203 3707 8202 3708 8201
3709 8187
TIME...MOT...LOC 2146Z 274DEG 17KT 3699 8202
05/MASpecial weather statement, May 27, 5:26 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
626 PM EDT SAT MAY 27 2017
VAZ001-002-005-272315-
Scott VA-Wise VA-Lee VA-
626 PM EDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE...NORTHEASTERN
SCOTT AND WISE COUNTIES AND THE CITY OF NORTON UNTIL 715 PM EDT...
At 626 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maggard to near Norton to Big Stone Gap to
near Pennington Gap. Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Norton, Wise, Big Stone Gap, Coeburn, Appalachia, Pound, St. Paul,
Dungannon, St. Charles, Pardee and Dryden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
3697 8233 3691 8230 3691 8232 3689 8232
3689 8237 3688 8241 3678 8236 3678 8309
3686 8300 3687 8291 3689 8288 3693 8286
3698 8287 3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 2226Z 265DEG 36KT 3700 8284 3695 8273 3683 8277 3680
8301
05/MASpecial weather statement, May 27, 5:37 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
637 PM EDT SAT MAY 27 2017
VAZ006-272300-
Russell VA-
637 PM EDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL COUNTY UNTIL
700 PM EDT...
At 636 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raven, or 7 miles west of Richlands, moving east at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Honaker and Dye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3711 8189 3704 8182 3696 8178 3695 8181
3701 8205 3707 8203 3707 8202 3709 8202
3712 8201 3713 8199 3712 8197 3713 8196
3713 8193 3714 8190
TIME...MOT...LOC 2236Z 285DEG 37KT 3709 8194
05/MASpecial weather statement, May 27, 5:55 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
655 PM EDT SAT MAY 27 2017
TNZ013-014-VAZ001-272345-
Claiborne TN-Campbell TN-Lee VA-
655 PM EDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAIBORNE...
NORTHEASTERN CAMPBELL AND WESTERN LEE COUNTIES UNTIL 745 PM EDT...
At 654 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pruden, or 12 miles southwest of Middlesboro, moving northeast at 20
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Harrogate, White Oak, Cumberland Gap, Arthur, Powell River Preserve
and Clairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 200 AM EDT for
eastern Tennessee...and southwestern Virginia.
LAT...LON 3661 8347 3643 8385 3642 8389 3643 8389
3640 8392 3654 8405 3659 8399 3658 8369
3662 8365 3664 8358 3666 8353
TIME...MOT...LOC 2254Z 232DEG 19KT 3652 8391
05/MAEvent by event
1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Wise
- When
- May 27, 6:05 PM EST
- Where
- Wise County, Bondtown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.950, -82.470
Numerous trees were reported down in the Coeburn area on Sandy Ridge Road and Highway 58.
Hail, Scott
- When
- May 27, 6:30 PM EST
- Where
- Scott County, Nickelsville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.750, -82.420
Quarter size hail was reported.
Flash Flood, Scott
- When
- May 27, 8:45 PM EST to 10:00 PM EST
- Where
- Scott County, 4 mi WSW of Ft Blackmore to 4 mi NW of Ft Blackmore
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.748, -82.637
Several roadways experiencing high water across the northern portion of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, May 27, 2017$2.0 million · 2.25 in hail · 62 events
- Hail and Damaging Winds in Tennessee, May 27, 2017$10 million · 1 in hail · 24 events
- Heat in Washington, May 27, 20171 death · 1 event
- Tornadoes and Hail in Oklahoma, May 27 to 28, 2017$397,000 · EF1 · 60 events
- Damaging Winds in Mississippi, May 27 to 28, 2017$1.2 million · 60 kt wind · 20 events
- Tornadoes and Flash Flooding in Oklahoma, May 27 to 28, 20171 injured · $45,000 · 4 in hail · 66 events
- Tornado and Flood in Missouri, May 27, 20172 injured · $193,000 · EF0 · 20 events
- Hail and Damaging Winds in Arkansas, May 27, 2017$605,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Arkansas, May 27 to 28, 2017$216,000 · 2 in hail · 25 events
- Flash Flooding and Hail in Kentucky, May 27, 2017$200,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Kentucky, May 27, 2017$142,000 · 1.85 in hail · 30 events
- Hail and Damaging Winds in Illinois, May 27, 2017$182,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704551, 704547, 718088.